This article presents a case of severe tongue injury caused by Tc-MEP stimulation during CEA. In this case, hemostasis was difficult to achieve since the patient was on antiplatelet therapy. He required suture repair for the tongue laceration, and the patient had difficulty moving his tongue for ≥ 1 month postoperatively.
The reported incidence of bite injuries related to Tc-MEP ranges from 0.2 to 6.5% [1, 3, 4]. A survey conducted by the Japanese Society of Anesthesiologists in 2018 showed that bite injuries are reported by 3–4% of its member institutions . Bite injuries are relatively common complications of Tc-MEP in our country. Although one study reported that 25 of 109 bite injuries (23%) required suturing , few lacerations require otolaryngologic consultation. In our case, hemostasis could not be achieved through compression with gauze; therefore, suturing was required. Before the surgery, the patient was on antiplatelet therapy. Preoperative clopidogrel treatment is associated with an increased risk of neck bleeding after CEA . Given the difficulty in keeping the tongue still due to constant movement and stimulation while eating and speaking, there is a high risk of postoperative rebleeding. Therefore, we considered suture hemostasis necessary, and as a result, postoperative rebleeding was prevented.
Heparinization might have also contributed to this bleeding since heparin was administered during CEA. However, we thought the involvement of heparin in this bleeding was minimal and did not use protamine for the following reasons: first, it had been more than 100 min (more than the half-life of heparin) since the last heparin administration, and the final ACT had returned to its pre-heparinization value; second, protamine administration may cause serious anaphylactic reactions ; and third, local hemostasis by suturing was possible. Due to these reasons, we decided not to neutralize heparin with protamine.
In patients with severe tongue hematoma, there is an additional risk of airway obstruction after tracheal extubation . In our case, the wounds were observed for approximately 1 h after suture hemostasis. Given the lack of tongue swelling and the low risk of airway complications, the patient was extubated.
The patient complained of difficulty in tongue movement for ≥ 1 month postoperatively. A study on bite injuries in the oral mucosa caused by Tc-MEP found that almost all patients recovered by the 12th postoperative day . Hypoglossal nerve injury may occur due to CEA manipulation . The nerve injury can cause dysarthria, dysphagia, and tongue deviation to the affected side. Most of these symptoms persist for ≥ 1 month. In our case, postoperative evaluation did not show tongue deviation. This indicates that there was no hypoglossal nerve damage due to CEA manipulation, and that the difficulty in tongue movement persisting for ≥ 1 month was caused by the bite injury alone.
The three factors that contributed to the tongue laceration in our case were (1) the high stimulus intensity of Tc-MEP, (2) the lack of bite blocks, and (3) not observing the patient’s face periodically during surgery. High-voltage transcranial electrical stimulation can induce masseter muscle contractions and may increase the risk of bite injuries [1, 3]. In our case, the stimulus intensity of Tc-MEP was 350 V, which was considered high. Although high intensity of stimulation has been considered as a risk factor of bite injury during Tc-MEP monitoring, we were unable to get sufficient Tc-MEP responses at less than 350 V. We thought this high stimulus intensity was one of the causes of tongue laceration. In addition, the patient’s tongue moved to the left side and slipped between the upper and lower teeth because his head tilted to the left, leading to the bite injury. In the guidelines, the use of soft dental blocks and rolled-up gauze is recommended to prevent the tongue from protruding and the teeth from closing on the tongue . Moreover, frequent intraoperative observation of the patient’s face, the tracheal tube, and the bite blocks is also suggested.
In conclusion, we encountered a case of severe tongue laceration during Tc-MEP in a patient taking antiplatelet agents whose tongue discomfort persisted for a long time. The novelty of this case report may be limited because many tongue lacerations caused by Tc-MEP have been reported previously. However, we think that our case has educational value not only to remind the anesthesiologists of the importance of using soft bite blocks and checking the patient’s face and the tracheal tube periodically during CEA surgery but also to warn the possibility of this severe complication caused by Tc-MEP.